Alert archive / South Dakota / River Flood Warnings in 2019
River Flood Warning 316, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Sep 14, 2019, 1:53 AM CDT for Union County, South Dakota; Woodbury County, Iowa. It took effect at Sep 17, 2019, 6:15 AM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2019, 1:53 AM CDT (06:53 UTC)
- In effect from
- Sep 17, 2019, 6:15 AM CDT
- Expired
- Sep 21, 2019, 11:08 AM CDT
- In force
- 4 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Woodbury County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River at Sioux City (SXCI4). The gauge peaked at 32.90 ft at Sep 18, 2019, 8:00 PM CDT.
- Action stage
- 29 ft
- Minor stage
- 32 ft
- Moderate stage
- 38 ft
- Major stage
- 41 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06485950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Sep 13, 10:40 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 13, 10:40 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1040 PM CDT Fri Sep 13 2019 .SHORT TERM...(This Evening through Saturday) Issued at 223 PM CDT Fri Sep 13 2019 Strato-cu field continues to pivot around the upper low this afternoon as rather gusty northwest winds slowly subside. Surface winds will turn variable later this evening before surface ridging moves through and a more prevailing southwesterly flow returns. Closer to daybreak, weak low level warm advection intensifies in the mid-Missouri River valley. While there is some uncertainty on moisture availability, a few scattered showers may develop near Sioux City and Storm Lake near or after daybreak Saturday. Speaking of Saturday, low level flow remains veered through the day, focusing the greatest concentration of moisture advection across NW Iowa and south central Minnesota during the day. With temperatures rising into the 80s, scattered surface based convection may redevelop very late in the afternoon and evening along the moisture gradient as weak but subtle mid-lvl lift moves overhead. Soundings show an increasing instability gradient developing, with MLCAPE nearing 2000 J/KG, with effective shear a bit more marginal around 30 knots. The area with the greatest concerns for a few strong to severe storms would be along and southeast of a line from Windom to Beresford and Yankton. Any activity that develops should move away fairly quickly. .LONG TERM...(Saturday Night through Friday) Issued at 223 PM CDT Fri Sep 13 2019 High pressure moves in again Saturday night, and weak winds, cool temperatures, and saturated grounds may lead to fog development by Sunday morning. The start to next week remains dry and features above normal temperatures. Southerly flow will draw warmer and more humid air northward, inducing a longer stretch of 80 degree temperatures into mid-week. Winds may become a bit breezy, especially during the afternoon hours of Monday and Tuesday. Rain chances begin to increase Tuesday night thorough Wednesday as a stronger wave enters the Northern Rockies. An increasing low level jet may induce elevated convection into Wednesday morning with an additional risk for convection along an advancing frontal boundary Wednesday afternoon and evening. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1039 PM CDT Fri Sep 13 2019 Low level wind shear will develop at KSUX late tonight into early Saturday morning. While there will be a possibility of showers/thunderstorms around KSUX both tomorrow morning and tomorrow afternoon, confidence is too low to include in TAF. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...JM
Hazardous weather outlook, Sep 13, 5:07 PM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 507 PM CDT Fri Sep 13 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-142215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 507 PM CDT Fri Sep 13 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Flooding resulting from heavy rainfall over the past days will continue to be an ongoing concern. Low-lying and poor drainage areas, as well as small creeks and streams will continue to exhibit flooding. Moderate to major river flooding will continue in the James, Vermillion, Big Sioux, Rock and Redwood rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated thunderstorms are possible Saturday afternoon and evening, generally east of I-29. A couple of these storms could become severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:45 PM CDT | River Flood Warning | FSD | Minnehaha | 6 days |
| Sep 13, 9:31 PM CDT | River Flood Warning | FSD | Bon Homme, Charles Mix | 21 days |
| Sep 14, 4:50 AM CDT | River Flood Warning | FSD | Union | 21 days |
| Sep 14, 10:25 AM CDT | Areal Flood Warning | FSD | Aurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more | 48 hr |
| Sep 14, 11:34 AM CDT | River Flood Warning | FSD | Union | 5 days |
| Sep 14, 1:13 PM CDT | Areal Flood Warning | FSD | Hanson, Lake, McCook, Miner, Minnehaha, Moody | 48 hr |
Nearby
River Flood Warnings in South Dakota, 2019River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.